case STUDIES

Author: Lauren S. Schlesselman, PharmD

CASEONE:

While on rotation at an outpatient cardiology clinic, a pharmacy student is assigned to visit patients with a medical student and a resident. The first appointment of the day is with QT, an 80-year-old woman who is accompanied by her son.The son mentions that QT is not feeling well?"probably one of those bugs that are going around"?but they did not want to miss this appointment. The son explains that his mother's symptoms include headache, diarrhea, vomiting, abdominal pain, weakness, and confusion. This morning, she was complaining of blurred vision, flashes of light, and halos around objects. Since she has been a little confused, the son was not sure whether or not to believe her.

On physical examination, QT's vital signs are: blood pressure 145/95 mm Hg, heart rate 40, respiratory rate 20, and temperature 99?F. QT does not have any significant orthostatic blood pressure changes. The resident notes mild edema. QT also has faintly audible rales and rhonchi. While waiting for results from the blood work, the resident performs an electrocardiogram, which shows second-degree atrioventricular (AV) block.

While the resident is performing the examination, the pharmacy student reviews QT's medical records. According to the chart, she is currently taking:

Attempting to act knowledgeable, the medical student informs the son that QT's symptoms are related to a viral infection that should resolve in a few days. Discretely, the pharmacy student informs the medical student that he believes her symptoms are actually related to one of her medications.

Which medication does the pharmacy student suspect is causing these symptoms?

CASE TWO:

At the beginning of her shift, a nurse is listening to the medical team discuss her patient in the Intensive Care Unit (ICU). When the doctor asks the nurse if she has received the results of the morning blood work, the nurse replies that she has not because she was running late, lifting her purse as evidence that she has not yet gotten herself situated. She suddenly collapses, sending the contents of her purse all over the floor. While the medical student signals for a "Code Blue," the remainder of the team attempts to revive the nurse.

Despite her unresponsive state, the nurse is breathing spontaneously and has a pulse with a normal rate and rhythm. Another nurse, while attempting to establish intravenous access, comments that the unresponsive nurse is drenched in sweat. A portable cardiac monitor shows the nurse remains in normal sinus rhythm.

The attending physician asks if any of the ICU personnel know anything about the unresponsive nurse's medical history. One of the other nurses, says that numerous prescription bottles fell out of the purse. The recently filled bottles contained metformin, aspirin, propranolol, loratadine, and vials of regular and Neutral Protamine Hagedorn insulin.

The attending physician recommends they check the unresponsive nurse's blood sugar. The glucometer shows her blood sugar is <40 mg/dL. The medical team is surprised that a nurse would not have noticed the signs of hypoglycemia.

Which medication does the attending physician suspect caused the nurse's unawareness of her hypoglycemia?

Dr. Schlesselman is an assistant clinical professor at the University of Connecticut School of Pharmacy.


Click Here For The Answer -----------> [-]

CASE ONE: QT is demonstrating classic symptoms of digoxin toxicity, including cardiac, ocular, gastrointestinal, and central nervous system manifestations. The most dangerous manifestations are cardiac due to the risk of arrhythmia, particularly AV conduction disturbances. Risk factors for developing digoxin toxicity include pharmacodynamic changes in the elderly, concurrent medications, and severity of heart failure.

CASE TWO: The attending physician suspects propranolol, a nonselective beta-adrenergic blocker, caused the nurse to be unaware of her hypoglycemia. During beta-blockade, symptoms mediated by the sympathetic nervous system, including tachycardia, palpitations, and tremors, are blocked. Cholinergically mediated symptoms, such as diaphoresis, are not blocked. Nonselective beta-adrenergic blockers may also potentiate insulin-induced hypoglycemia and delay blood glucose recovery following a hypoglycemic event.